Missouri, 2002

Damaging Wind in Missouri, April 19, 2002

April 19, 2002 · NWS SGF · 1 event in 1 county or zone

Trees were blown down east of the city.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Trees were blown down east of the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 19, 1:45 AM CST, 9 hours 20 minutes earlier.

Area forecast discussion, Apr 19, 1:45 AM CST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 AM CDT FRI APR 19 2002

PRIMARY FORECAST CONCERN WILL BE HEAVY RAINFALL THREAT.

A COLD FRONT STRETCHED FROM NEAR KIRKSVILLE TO ST. JOSEPH THEN INTO
SOUTHWEST KANSAS AT 07Z.  LOW LEVEL JET IMPINGING ON THIS BOUNDARY
WAS SUPPORTING THUNDERSTORM DEVELOPMENT FROM NORTHEAST KANSAS INTO
NORTHERN MISSOURI.

TROUGH OUT WEST WILL MAINTAIN A SOUTHWESTERLY FLOW ALOFT THROUGH
SATURDAY.  THIS WILL ALLOW THE FRONT TO PUSH ONLY SLOWLY SOUTHWARD
BEFORE BECOMING STATIONARY NEAR THE ARKANSAS BORDER ON SATURDAY.
MODELS IN GENERAL AGREEMENT WITH PLACEMENT AND TIMING OF SYNOPTIC
SCALE FEATURES THROUGH 36 HOURS.  WILL GENERALLY FOLLOW THE ETA.

FOR TODAY THROUGH SATURDAY...CONVECTION WILL SPREAD/DEVELOP INTO
SOUTHERN MISSOURI AND SOUTHEAST KANSAS AS THE FRONT SAGS SOUTHWARD.
RICH LOW LEVEL MOISTURE WILL BE IN PLACE WITH 850 MB DEWPOINTS OF 12
TO 14 DEGREES.  PRECIPITABLE WATER VALUES WILL BE IN EXCESS OF 1.5
INCHES. ORIENTATION OF FRONT WITH MEAN FLOW ALSO SUGGEST TRAINING
CELLS AND MULTIPLE ROUNDS OF CONVECTION.  ACTIVITY WILL LIKELY BE
AIDED BY POORLY DEFINED IMPULSES EMBEDDED IN THE SOUTHWEST FLOW BUT
TIMING OF THESE FEATURES WILL BE DIFFICULT.  COULD SEE A MORE
ORGANIZED COMPLEX DEVELOP LATE THIS AFTERNOON AND EVENING IF
MESO-ETA IS CORRECT IN TIMING OF A WEAK SHORTWAVE AND INCREASING
UPPER LEVEL DIVERGENCE.  BELIEVE THREAT OF HEAVY RAINFALL EXIST AS
DEPICTED BY LATEST EXCESSIVE RAINFALL OUTLOOK.  WILL CONSIDER A
FLOOD WATCH FOR MOST IF NOT ALL OF THE AREA THIS AFTERNOON INTO
SATURDAY.

CLOUD COVER WILL LIMIT DEGREE OF SURFACE BASED INSTABILITY BUT
FORCING ALONG FRONT AND MODERATE SHEAR VALUES WILL SUPPORT SEVERE
HAIL THREAT. 0-6 KM SHEAR VALUES INCREASE SATURDAY AFTERNOON BUT
DEGREE OF INSTABILITY WILL AGAIN BE DEPENDENT ON CLOUD COVER AND
PLACEMENT OF FRONT AND MESO-SCALE BOUNDARIES.  WILL HAVE TO MONITOR
TORNADIC THREAT AS ETA SUGGEST HELICITIES NEAR 300 OVER EXTREME
SOUTHERN MISSOURI ALONG THE FRONTAL BOUNDARY.

SOME MODEL DIFFERENCES SHOW UP SATURDAY NIGHT AND SUNDAY BETWEEN ETA
AND THE AVN.  PREFER THE ETAS POSITION OF DEVELOPING SURFACE LOW
OVER THE SOUTHERN PLAINS AND FRONT.  WILL CONTINUE WITH LIKELY RAIN
CHANCES INTO SATURDAY NIGHT THEN CHANCES ON SUNDAY AS THE FRONT
MOVES THROUGH.

MADE SOME MINOR TEMPERATURE CHANGES TO THE EXTENDED.  STILL LOOKS
LIKE RETURN FLOW SETS UP TUESDAY WITH ANOTHER CHANCE OF SHOWERS
WEDNESDAY.

THANKS FOR THE COORDINATION NDFD SITES.

ISC GRIDS HAVE BEEN SENT.

.SGF...
MO...NONE.
KS...NONE.

FOSTER

In the hours before

Special weather statement, Apr 19, 6:51 AM CST, 4 hours 14 minutes before
MOZ057-058-191800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
751 AM CDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 123...IN EFFECT UNTIL 1 PM FRIDAY AFTERNOON.  THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI...

MILLER...MARIES.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ELDON...
IBERIA AND VIENNA.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE
SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.
Special weather statement, Apr 19, 9:15 AM CST, 1 hour 50 minutes before
MOZ055>058-067>071-078>083-089>092-192100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1015 AM CDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 124...IN EFFECT UNTIL 400 PM CDT FRIDAY AFTERNOON. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...CEDAR...DADE...DALLAS...DENT...GREENE...HICKORY...
LACLEDE...MARIES...MILLER...MORGAN...PHELPS...POLK...PULASKI...ST.
CLAIR...TEXAS...WEBSTER AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...
CAMDENTON...FORT LEONARD WOOD...HOUSTON...LEBANON...OSAGE BEACH...
ROLLA...SPRINGFIELD AND STOCKTON.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF
CENTRAL AND SOUTHWEST MISSOURI THIS MORNING...AND INTENSIFY IN A
VERY WARM AND UNSTABLE AIRMASS ACROSS THE REGION. DESTRUCTIVE HAIL
AND VERY HEAVY RAINFALL WILL BE THE MAIN THREATS WITH THESE
STORMS...ALTHOUGH A FEW OF THE STRONGEST STORMS COULD BE CAPABLE OF
PRODUCING DAMAGING WINDS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

BOOKBINDER
Local storm report, Apr 19, 9:17 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1017 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 AM    1 N POLK                  MO   .75 INCH HAIL
04/19/02   POLK                           REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, Apr 19, 10:41 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1141 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1141 AM    SALEM                     MO   .75 INCH HAIL
04/19/02   DENT                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 19, 10:46 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1146 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 AM    WAYNESVILLE               MO   .75 INCH HAIL
04/19/02   PULASKI
Local storm report, Apr 19, 10:49 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1149 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    7 W SALEM                 MO   1.75 INCH HAIL
04/19/02   DENT                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The St Louis radar (KLSX), 139 km away, was scanning. The volume nearest the first event began at 17:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dent

When
April 19, 11:05 AM CST
Where
Dent County, Salem
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -91.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293689.